Frequent urination while on a steroid pack, Is this normal?

Frequent urination while on a steroid pack, Is this normal?

Wildchild Wildchild
First of all if I posted this under the wrong category, I'm sorry.

I have been finally diagnosed with Lupus, I have been having issues with this for the past 5+ years. Two days ago I went to the Dr's for a routine visit, I was using crutches to walk. My foot, ankle and calf swelled up so bad I couldn't walk without assitance. This is the first time I have swellled up, but it was really painful this time. The Dr. gave me a steroid called "PREDNISONE". After I had it filled at the pharmacy, I looked up Prednisone and gained as much info about it as I could.

The question I am asking is; has anyone taken this before and expierenced frequent urination? I understand that the swelling is going down and has to exit my body. However I have been urinating every 15-20 minutes for the past 60 hrs. I am peeing more than a pint each time I go. I couldn't find any information on this on the internet.

If anyone can help with some insight with there expeirence with Prednisone that would be awesome. I called the Dr's office and he said he never heard of anyone urinating that much, and not to worry about it.
09/16/2011
  • Save 20% on Luxury Toys
  • Save 70%. Limited Quantity
  • Sexy Treats For Her! Gorgeous Gift Set For $60
  • Save 50% on Selected Items
  • Spoil Him! Luxury Gift Set for Men For $60
  • 1
  • 2
  • 3
  • 4
  • 5
All promotions
Redboxbaby Redboxbaby
I have never been on it for more than 2 days due to drastic mood swings it induces, but my elderly dog was on it for a few weeks when she hurt her knee and it was awful.

I had to stay home with her or put her in the garage because she literally peed every 10 minutes, and she could not hold it either. I was miffed they decided to put her on prednisone, for so long while she was sedated and supposed to have very little movement. Carrying a 50 pound dog up and down steps to pee every 10 minutes in the winter (in Alaska) got to be ridiculous.
09/16/2011
Wildchild Wildchild
Quote:
Originally posted by Redboxbaby
I have never been on it for more than 2 days due to drastic mood swings it induces, but my elderly dog was on it for a few weeks when she hurt her knee and it was awful.

I had to stay home with her or put her in the garage because she ...
Sorry to hear about the dog. That had to suck.

I did expeirence the mood swings, well only one. I woke up and became upset about something stupid and wanted to cry. I never thought it could have been from the Prednisone.

Thanks for the info.
09/16/2011
Kindred Kindred
Frequent urination is a common symptom associated with steroid use along with increased appetite and increased thirst. The side effects may decrease if the dose is decreased, but obviously you should discuss this with your doctor. If you were recently diagnosed with lupus, you may be on a higher dose to quickly control your condition with plans to taper the dose down later if you are doing well. However, if you find the side effects to be too much to deal with, you could discuss switching to a different drug. There are potentially other forms of steroids which may have fewer side effects. There are also other drug classes that can be used to treat lupus, but of course they will have their own associated side effects and risks. Bottom line, discuss this with your doctor.
09/16/2011
P'Gell P'Gell
Like everyone else has said, it's a common side effect of corticosteroids.

I've had to take 6 day courses of tapering down high dose corticosteroids due to severe "Status Migraine" (these are severe migraines, that do not go away on their own and often have swelling of the lining of the brain as a side effect) a few times a year. I find regular predisone makes me crazy, like Redbox said it did for her (did I read that right?) I find that Medrol Dose Pack, a similar drug, works better for me than regular predisone and although it does have side effects (all corticos do) they are not as severe as with predisone.

As peeing frequently is a side effect of intractable migraine, I don't notice much difference. But, many patients do complain about the urination.

Make sure you stay hydrated! You are losing a lot of fluid. Also, taking some Pepcid between doses of your prednisone will help with the heartburn this drug causes.

I hope you feel better. I'm sorry about the Lupus dx. It's a lot more treatable than it was years ago, but it still sucks, doesn't it?

I hope you heal soon.
09/16/2011
Redboxbaby Redboxbaby
Quote:
Originally posted by P'Gell
Like everyone else has said, it's a common side effect of corticosteroids.

I've had to take 6 day courses of tapering down high dose corticosteroids due to severe "Status Migraine" (these are severe migraines, that do not go ...
Yes you indeed read it right. Crazy would be exactly how it makes me feel, uncontrollable crying one minute and roid-raging the next.
09/16/2011
P'Gell P'Gell
Quote:
Originally posted by Redboxbaby
Yes you indeed read it right. Crazy would be exactly how it makes me feel, uncontrollable crying one minute and roid-raging the next.
Me too! The next time you need a 'roid for your MS, ask the doctor for Medrol Dose Pack. I am much calmer on Medrol and I don't get nearly as crazy. Also, if you take your first dose slightly before or right around 9:00 AM it works with your body better, even if you are on the six a day part. I only find Medrol makes me crazy if I get it late in the day and have to take, like, three or four at one time to catch up. If I can wait, I wait until morning to start the doses.

Your natural cortisol levels peak at around 9:00 AM (which is one reason it is the most common time for men to have heart attacks) so the drug works better with your body if you can correlate the first dose with your body's natural rhythm. It's OK if you can't, but it works better if you can.
09/16/2011
Redboxbaby Redboxbaby
Quote:
Originally posted by P'Gell
Me too! The next time you need a 'roid for your MS, ask the doctor for Medrol Dose Pack. I am much calmer on Medrol and I don't get nearly as crazy. Also, if you take your first dose slightly before or right around 9:00 AM it works with your ...
The common "roid for MS is Solu-Medrol via IV. Is that similar to what you are talking about?
09/16/2011
Wildchild Wildchild
Thanks for the input, I do appreciate it. I have an appt. with the Dr, in an hour. I called an made n appointment with the speacialist that gave me the diagnosis. I hope by tonight everything will be back to normal.

Well my version of normal that is.
09/16/2011
Alan & Michele Alan & Michele
Alan was on Prednisone for nearly 3 weeks during and after his recent hospital stay, and YES it made him urinate a lot. He was also extra thirsty and hungry all the time.
09/17/2011
Total posts: 10
Unique posters: 5